Kansas, 2005

Damaging Winds in Kansas, May 23 to 24, 2005

May 23 to 24, 2005 · NWS DDC · 32 events in 16 counties and zones

32 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:59 PM CST, 8 hours 28 minutes earlier.

Area forecast discussion, May 23, 1:59 PM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON MAY 23 2005

.DISCUSSION...

DAYS 1-2...
85H ANALYSIS STILL SHOWING PLENTY OF MOISTURE PRESENT NORTH OF OUR
FRONTAL BOUNDARY WHICH THIS MORNING EXTENDED FROM THE TEXAS
PANHANDLE E/NE ACROSS OKLA. LOW LVL WINDS STILL E/SE ADV THIS
MOISTURE WESTWARD INTO CO. MSAS SFC THTE RIDGE EXTENDS ACROSS
SW KS INTO SE CO. SOME CU ALREADY BEGINNING TO FORM IN THIS AXIS
WHERE WEAK WND CONV IS PRESENT. CAPES CLIMBING AHEAD OF THIS
BOUNDARY PROGGED CAPES ALREADY +2000 J/KG AS -11C 5H THERMAL TROF
APPROACHES FROM THE WEST. ALTHOUGH 7H TEMPS AOA 13C STILL COULD
SEE SOME CONVECTION GIVEN MID LVL INSTAB, MOISTURE AND WEAK
FORCING HERE WITH THE NAM/WRF SUPPORTING THIS. THESE MODELS MOVE
AN AREA OF CONVECTION INTO SW KS THIS EVENING AS STORMS WEAKEN.

MAIN AREA OF INTEREST IS FURTHER NORTH WHERE THTE RIDGE/CAPES AND
WEAKER CAP WILL BE PRESENT. NAM/WRF AND GFS ALL SHOWING MCS
DEVELOPING HERE AND MOVING SE ALONG THE 7H BAROCLINIC ZONE. 10-12C
7H ISOTHERM WHICH OVER THE PAST FEW NIGHTS HAD VERIFIED WELL WITH
MCS MOVEMENTS SO WILL BE USED FOR AN ESTIMATE ON TRACK. THESE STORMS
EXPECTED TO CROSS INTO N/NE CWA AFTER MIDNIGHT THEN MOVING INTO
CNTL KS TOWARD MORNING. AS A RESULT HAVE PLACED HIGHER POPS IN
THE N/NE AND EXTREME SW WITH ONLY SLT CHC BETWEEN THE TWO.

TUESDAY NIGHT IS LOOKING MORE INTERESTING WITH 7H BAROCLINIC
FURTHER SOUTH (AS EXPECGTED) IN OUR CWA. LITTLE CHANGE IN MOISTURE
OF INSTAB SO ONCE AGAIN EXPECT MUCH THESE SAME SYNARIO AS TONIGHT
JUST FURTHER SOUTH. WILL THEREFORE KEEP LIKELY POPS GOING TUESDAY
NIGHT OVER MOST, IF NOT ALL, THE CWA. BASED ON GRADIENT OF TEMPS
AND THICKNESS LOOKS LIKE THIS WILL BE FOLLOWED BY A COLD FRONT ON
WEDNESDAY SO AM RELUCTANT TO REMOVE POPS COMPLETELY YET ON WED.

DAYS 3-7...
THE LOW FREQUENCY VARIABLE DIAGNOSTICS FROM THE CDC MAP ROOM SHOW A
CONTINUED GRADUAL DECLINE OF ANGULAR MOMENTUM IN THE WESTERLIES OVER
THE NORTHERN HEMISPHERE WHILE OLR MEANS AND ANOMALIES SUPPORT A DRY
PHASE MJO IN PROGRESS. THE GENERAL CIRCULATION ACROSS THE NORTHERN
HEMISPHERE APPEARS TO BE A BASIC WAVE 4 TO 5 IN THE LOWER LATITUDES
WITH A MEAN POSITIVE HEIGHT ANOMALY OVER LABRADOR WORKING ITS WAY
WESTWARD WITH TIME. THE ANOMALOUSLY STRONG UPPER LEVEL WESTERLIES
ACROSS THE EASTERN PACIFIC INTO THE CONUS HAVE NOW WEAKENED. ALL OF
THIS POINTS TO A HIGHER AMPLITUDE PATTERN DEVELOPING IN THE VERY
NEAR FUTURE THUS, LIKE NCEP, AM LEANING TOWARD THE ECMWF SOLUTION
OVER THE WESTERN CONUS AND EASTERN PACIFIC RATHER THAN THE MUCH MORE
PROGRESSIVE GFS 144 HOURS AND BEYOND. THIS HAS NO IMMEDIATE
IMPLICATIONS FOR THE PLAINS HOWEVER AS THE REGION REMAINS IN A
NORTHWEST FLOW PATTERN ALOFT THROUGH SUNDAY WITH A CHANCE FOR
CONVECTION AGAINST THE HIGH TERRAIN EVERY AFTERNOON WORKING ITS WAY
OUT INTO THE PLAINS AT NIGHT.

THE MAIN QUESTION WILL BE WHERE THE CONVECTION DEVELOPS AND WHICH
DIRECTION IT MOVES AND THAT WILL ONLY BE ANSWERABLE ABOUT 24 HOURS
IN ADVANCE EACH DAY. CLIMATOLOGY FOR THE REGION IS 30% NOCTURNAL
CONVECTION AT THIS TIME OF YEAR AND FOR THIS PATTERN. WOULD HAVE
LIKED TO GO AT LEAST THAT MUCH BUT TO AVOID CONFLICT WITH OUR
NEIGHBORS HAVE CHANGED VERY LITTLE BEYOND DAY 4. COOLED TEMPERATURES
SLIGHTLY AGAIN TODAY FOR CLOUDS AND RAIN TUESDAY AND MODERATED OVER
NIGHT LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT. ALL IN ALL A FAIRLY
GOOD CHANCE FOR SOME MUCH NEEDED PRECIPITATION FOR THE REGION FOR
THE NEXT FEW DAYS INTO THE COMING WEEKEND. THE WHEAT FARMERS WILL BE
HAPPY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  87  59  76 /  20  10  60  50
GCK  66  87  59  77 /  20   0  60  50
EHA  64  86  58  79 /  40   0  40  40
LBL  66  88  60  81 /  30   0  50  50
HYS  66  83  60  74 /  70  40  60  50
P28  70  85  63  77 /  40  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, May 23, 9:05 AM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 AM CDT MON MAY 23 2005

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1005 AM CDT (905 AM MDT) MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA ON EASTERLY
WINDS.  THIS WILL COMBINE WITH AFTERNOON HEATING TO BRING
INCREASINGLY UNSTABLE CONDITIONS TO THE AREA. A BETTER CHANCE FOR
THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS
THUNDERSTORMS DEVELOP OVER EASTERN COLORADO AND MOVE INTO SOUTHWEST
KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST, UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE AREA TUESDAY. AN
UPPER LEVEL DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE
TUESDAY AFTERNOON WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO
SOUTHWEST KANSAS TUESDAY NIGHT. THE MAIN THREAT WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS.  LATER IN THE EVENING, THE THUNDERSTORMS
MAY FORM INTO A COMPLEX WITH HEAVY RAIN BECOMING A GREATER THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

18

In the hours before

Special weather statement, May 23, 5:17 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON MAY 23 2005

KSZ030-043>045-061>063-074>076-084>086-240400-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT-SEWARD-
STANTON-STEVENS-TREGO-
617 PM CDT (517 PM MDT) MON MAY 23 2005

...SEVERE THUNDERSTORM WATCH #317 IN EFFECT FOR WESTERN KANSAS...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 317 FOR PORTIONS OF

       WESTERN KANSAS

EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE FOLLOWING SOUTHWEST KANSAS COUNTIES ARE INCLUDED IN THE WATCH:

FINNEY...GRANT...HAMILTON...HASKELL...KEARNY...LANE...MORTON
...NESS...SCOTT...SEWARD...STANTON...STEVENS...AND TREGO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

TSB
Special weather statement, May 23, 10:08 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON MAY 23 2005

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1108 PM CDT (1008 PM MDT) MON MAY 23 2005

...SEVERE THUNDERSTORM WATCH #318 IN EFFECT FOR WESTERN KANSAS...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PORTIONS OF

       WESTERN AND CENTRAL KANSAS

EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE FOLLOWING SOUTHWEST AND SOUTH CENTRAL KANSAS COUNTIES ARE
INCLUDED IN THE WATCH:

BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA
...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH...SCOTT
...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RITTERLING

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 23, 10:27 PM CST
Where
Scott County, 7 mi N of Scott City
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -100.900

Thunderstorm Wind, Scott

When
May 23, 10:33 PM CST
Where
Scott County, Scott City
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.483, -100.900

KSN weaether lab site at the middle school

Thunderstorm Wind, Finney

When
May 23, 10:45 PM CST
Where
Finney County, 2 mi N of Garden City
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -100.867

Thunderstorm Wind, Finney

When
May 23, 10:49 PM CST
Where
Finney County, 2 mi N of Garden City
Measured
60 kt (69 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.867

Power lines blown down.

Thunderstorm Wind, Finney

When
May 23, 10:50 PM CST
Where
Finney County, Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

One diameter tree limbs were broken by the high wind.

Thunderstorm Wind, Finney

When
May 23, 10:50 PM CST
Where
Finney County, Garden City
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.967, -100.867

Recorded at a weather lab site.

Thunderstorm Wind, Finney

When
May 23, 10:59 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.933, -100.733

Thunderstorm Wind, Finney

When
May 23, 11:05 PM CST
Where
Finney County, Garden City
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.967, -100.867

Recorded at a KSN weather lab.

Thunderstorm Wind, Haskell

When
May 23, 11:11 PM CST
Where
Haskell County, Sublette
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.483, -100.850

Recorded at a KSN weather lab site.

Thunderstorm Wind, Haskell

When
May 23, 11:18 PM CST
Where
Haskell County, 1 mi W of Satanta
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.433, -101.000

Thunderstorm Wind, Haskell

When
May 23, 11:20 PM CST
Where
Haskell County, 15 mi N of Sublette
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -100.850

Four inch diameter tree limbs were blown down.

Thunderstorm Wind, Grant

When
May 23, 11:22 PM CST
Where
Grant County, 11 mi NE of Hickok
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.683, -101.083

Feed bunkers blown over.

Thunderstorm Wind, Gray

When
May 23, 11:26 PM CST
Where
Gray County, 6 mi WNW of Montezuma
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.633, -100.550

Thunderstorm Wind, Seward

When
May 23, 11:40 PM CST
Where
Seward County, 14 mi N of Liberal
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.233, -100.933

A camper was overturned.

Thunderstorm Wind, Gray

When
May 23, 11:45 PM CST
Where
Gray County, 3 mi N of Ensign
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -100.233

Four to six inch diameter tree branches were broken.

Thunderstorm Wind, Ford

When
May 23, 11:50 PM CST
Where
Ford County, Dodge City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Thunderstorm Wind, Hodgeman

When
May 23, 11:55 PM CST
Where
Hodgeman County, 1 mi NE of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.100, -99.883

Thunderstorm Wind, Ford

When
May 24, 12:15 AM CST
Where
Ford County, 5 mi ENE of Windthorst
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.800, -99.550

Thunderstorm Wind, Clark

When
May 24, 12:15 AM CST
Where
Clark County, 4 mi S of Minneola
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -99.967

Thunderstorm Wind, Edwards

When
May 24, 12:30 AM CST
Where
Edwards County, 1 mi SW of Kinsley
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.900, -99.433

Some tree damage was reported.

Thunderstorm Wind, Kiowa

When
May 24, 12:30 AM CST
Where
Kiowa County, Mullinville
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.583, -99.483

Three to four inch diameter tree limbs were blown down.

Thunderstorm Wind, Meade

When
May 24, 12:30 AM CST
Where
Meade County, Meade
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -100.333

Thunderstorm Wind, Comanche

When
May 24, 12:40 AM CST
Where
Comanche County, 11 mi W of Coldwater
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.533

A tree was blown across the highway near the Clark/Comanche county line.

Thunderstorm Wind, Edwards

When
May 24, 12:40 AM CST
Where
Edwards County, 14 mi SSW of Kinsley
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -99.517

Two inch tree limbs broken. A semi-trailer was partially overturned.

Thunderstorm Wind, Clark

When
May 24, 12:40 AM CST
Where
Clark County, 10 mi S of Ashland
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.033, -99.767

This wind was reported by a USGS data logger.

Thunderstorm Wind, Kiowa

When
May 24, 12:45 AM CST
Where
Kiowa County, 2 mi N of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.633, -99.300

Thunderstorm Wind, Edwards

When
May 24, 1:00 AM CST
Where
Edwards County, 1 mi NE of Trousdale
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.833, -99.067

Pear trees were uprooted.

Thunderstorm Wind, Comanche

When
May 24, 1:00 AM CST
Where
Comanche County, Coldwater
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.333

Two inch diameter tree limbs were broken.

Thunderstorm Wind, Barber

When
May 24, 1:20 AM CST
Where
Barber County, 13 mi S of Sun City
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -98.917

Three house windows were blown out.

Thunderstorm Wind, Stafford

When
May 24, 1:30 AM CST
Where
Stafford County, Seward
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.167, -98.800

Two inch diameter tree limbs were broken.

Thunderstorm Wind, Pratt

When
May 24, 1:30 AM CST
Where
Pratt County, Pratt
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -98.733

A thirty inch diameter tree was uprooted.

Thunderstorm Wind, Pratt

When
May 24, 1:35 AM CST
Where
Pratt County, Pratt
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.650, -98.733

A moderate sized redbud tree was snapped off at the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454769, 5454770, 5454771, 5454772, 5454773, 5454774, 5454775, 5449152, 5449153, 5449154, 5449155, 5449156, 5449157, 5449158, 5449159, 5449160, 5449161, 5449162, 5449163, 5449164, 5449165, 5449166, 5449167, 5449168, 5449169, 5449170, 5449171, 5449172, 5449173, 5449461, 5449853, 5449854.